Letters To The Editor

Acid-base disturbances

Author and Disclosure Information

 

References

To the Editor: In their article “ A patient with altered mental status and an acid-base disturbance ,”1 Drs. Shylaja Mani and Gregory W. Rutecki state that 5-oxoproline or pyroglutamic acidosis is associated with an elevated osmol gap. This is not the case. The cited reference by Tan et al 2 describes a patient who most likely had ketoacidosis, perhaps complicated by isopropyl alcohol ingestion.

Those disorders can certainly generate an osmol gap. Although pyroglutamic acidosis was mentioned in the differential diagnosis of that case, that condition was never documented. The accumulation of 5-oxoproline or pyroglutamic acid should not elevate the serum osmolality or generate an osmol gap.

Next Article:

In reply: Acid-base disturbances

Related Articles

  • Letters To The Editor

    In reply: Acid-base disturbances

    The elevated osmol gap was not a direct result of acetaminophen ingestion but more likely another unidentified toxic ingestion.